Infants die in Bangladesh after taking cheaply made drugs

DHAKA, July 30, 2009 (AFP) – When Kohinur Akhter’s 19-month-old baby boy came down with a fever and cough a little over a week ago, she had no idea the medicine she gave him to ease the pain would put him on his death bed.

Now Akhter has been told by doctors in Bangladesh that there is no hope for her infant son and he will die within days just as 26 other children have done in the past six weeks after taking paracetamol laced with a killer chemical.

“It started as a simple fever. We took Safin to the doctor and gave him the medicine as instructed. Hours later he stopped urinating, then the next day he was barely conscious,” she told AFP through tears as she clutched her dying boy.

Tests ordered by the Bangladeshi government have shown that the paracetamol syrup that Safin and the 26 dead children had taken was mixed with the toxic chemical diethylene glycol, used mainly in textile and leather dyeing.

The substance, which almost certainly caused kidney failure in the infants according to doctors, was used by a local drug company instead of the safe solvent propylene glycol, which is 10 times more expensive.

Akhter, a farmer’s wife from eastern Bangladesh, said she wanted those who had laced the para